Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 57, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 2, 2002, 5:36 PM EDT for Bedford County, Franklin County, Virginia. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 2, 2002, 5:36 PM EDT (21:36 UTC)
- Expired
- May 2, 2002, 6:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Bedford County, VA, Franklin County, VA
The radar
The Roanoke radar (KFCX), 53 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 5:39 PM EDT | Hail 0.75 | Boones Mill, VA | |
| May 2, 5:45 PM EDT | Thunderstorm Wind | Huddleston, VA | |
| May 2, 6:15 PM EDT | Hail 0.75 | Union Hall, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 4:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 2, 5:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.6 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 317 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 382 m²/s²
- 0-3 km storm-relative helicity
- 418 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 022136 SVRRNK VAC019-067-515-022215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 536 PM EDT THU MAY 2 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA BEDFORD CITY IN SOUTH CENTRAL VIRGINIA FRANKLIN COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 615 PM EDT. * AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF STEWARTSVILLE...MOVING EAST AT 60 MPH. SOME LOCATIONS THREATENED THROUGH 615 PM EDT INCLUDE STEWARTSVILLE... MONETA... HUDDLESTON... <<CALL TO ACTION>>VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:45 PM EDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 2, 3:45 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA...ISSUED BY CHARLESTON WV 345 PM EDT THU MAY 2 2002 BLACKSBURG TOOK LIGHTNING STRIKE SO CHARLESTON IS BACKING UP. PRIMARILY ADJUSTMENTS DONE TO THE FORECAST RATHER THEN WHOLE SALE CHANGES. PRIMARY CHANGES TO THE EXTENDED PERIODS WHERE TEMPERATURES ON LATER MODEL RUNS LOOK WARMER THEN PREVIOUS. FLOW IS WEAK IN LATER PERIODS AND WITH WARMER TEMPERATURES THE CHANCE OF PRECIPITATION WILL BE AROUND FOR A GOOD PART OF THE WEEK. SYSTEM SATURDAY STILL LOOKS WEAK AND WILL BE BRIEF AND KEPT TO THE SOUTHERN PORTION OF FORECAST AREA. .RNK... NC...MISSING. VA...MISSING. WV...MISSING. AAR
In the hours before
Special weather statement, May 2, 11:50 AM EDT, 5 hours 46 minutes before
NCZ001>006-019-020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-022200- SEVERE WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1150 AM EDT THU MAY 2 2002 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG...AND AHEAD OF A COLD FRONT OVER THE MOUNTAINS EARLY THIS AFTERNOON...AND THEN MOVE RAPIDLY EAST INTO THE PIEDMONT THROUGH THIS EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AS WELL AS LARGE HAIL. IN ADDITION...VERY HEAVY RAINFALL CONTAINED IN SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALIZED FLASH FLOODING. THE SKYWARN SPOTTER ACTIVATION NETWORK WILL LIKELY BE NEEDED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES...OR FOR ANY POSSIBLE WATCHES AND WARNINGS REQUIRED THIS AFTERNOON. WHP/JH
Special weather statement, May 2, 1:48 PM EDT, 3 hours 48 minutes before
VAZ013-014-017-022-023-021815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 148 PM EDT THU MAY 2 2002 AN AREA OF STRONG THUNDERSTORMS WILL MOVE INTO THE ROANOKE AND NEW RIVER VALLEYS BETWEEN 150 PM AND 205 PM. WIND GUSTS UP TO 50 MPH... SMALL HAIL AND VERY HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS. LOCATIONS SUCH AS CATAWBA...BLACKSBURG...AND DUBLIN COULD SEE THE STRONGEST WINDS. TAKE SHELTER INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED. WHP
Local storm report, May 2, 3:57 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NWS RALEIGH NC
455 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM SCOTTSBORO VA 1.75 INCH HAIL
05/02/02 HALIFAX
0335 PM 11 N SOUTH BOSTON VA TORNADO
05/02/02 HALIFAX TORNADO TOUCHDOWN REPORTED
MJB/SWHLocal storm report, May 2, 4:55 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NWS RALEIGH NC
455 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM SCOTTSBORO VA 1.75 INCH HAIL
05/02/02 HALIFAX
0335 PM 11 N SOUTH BOSTON VA TORNADO
05/02/02 HALIFAX TORNADO TOUCHDOWN REPORTED
MJB/SWHLocal storm report, May 2, 5:30 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
530 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0438 PM HENRY VA GOLFBALL HAIL
05/02/02 FRANKLIN
0344 PM SCOTTSBURG VA GOLFBALL HAIL
05/02/02 HALIFAX
0342 PM HALIFAX VA PENNY (0.80) HAIL
05/02/02 HALIFAX
0303 PM MONETA/BEDFORD VA TELEPHONE POLES (2)
05/02/02 BEDFORD SNAPPED OFF
0320 PM PITTSVILLE VA LARGE TREES DOWN IN
05/02/02 PITTSYLVANIA YARD
0310 PM GRETNA VA TELEPHONE POLES DOWN
05/02/02 PITTSYLVANIA
0140 PM CAMP CREEK WV FLASH FLOODING OF
05/02/02 MERCER SMAL STREAMS AND
CULVERTS OVERFLOWING
SPOTTERS
0259 PM MATOAKA WV ROADS FLOODED AND
05/02/02 MERCER WASHED OUT. DEBRIS
COVERING ROADS.
FLOODING ON BLUESTONE
RIVER.
0231 PM BOONES MILL VA WINDS 60 MPH.
05/02/02 FRANKLIN LARGE TREES FELL ON CAR.
0300 PM 1/2 MI S BURNT CHIMNEY VA WIND DAMAGE.
05/02/02 FRANKLIN ROUTE 122 CLOSED DUE TO
DOWNED TREES.
0138 PM BLACKSBURG VA 67 MPH WIND AT NWS
05/02/02 MONTGOMERY OFFICE.
0335 PM BLAND VA QUARTER SIZE HAIL.
05/02/02 BLAND
0509 PM CALLANDS VA GOLFBALL HAIL.
05/02/02 PITTSYLVANIA
JWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 1:22 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 23 min |
| May 2, 1:53 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 37 min |
| May 2, 2:27 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 33 min |
| May 2, 2:46 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Pittsylvania | 29 min |
| May 2, 2:51 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 39 min |
| May 2, 2:55 PM EDT | Flash Flood Warning | RNK | Tazewell | 3 hr |
| May 2, 3:15 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 30 min |
| May 2, 3:20 PM EDT | Severe Thunderstorm Warning | RNK | Bland, City of Radford | 25 min |
| May 2, 3:34 PM EDT | Tornado Warning | RNK | Halifax | 26 min |
| May 2, 3:43 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 17 min |
| May 2, 3:48 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski, City of Radford | 27 min |
| May 2, 4:19 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 26 min |
| May 2, 4:19 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 41 min |
| May 2, 4:21 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 24 min |
| May 2, 4:35 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 25 min |
| May 2, 4:35 PM EDT | Severe Thunderstorm Warning | RNK | Bland | 40 min |
| May 2, 4:45 PM EDT | Tornado Warning | RNK | Franklin, Henry | 15 min |
| May 2, 4:48 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 27 min |
| May 2, 4:50 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 40 min |
| May 2, 5:01 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski, City of Radford | 44 min |
| May 2, 5:14 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 46 min |
| May 2, 5:16 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 29 min |
| May 2, 5:25 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 50 min |
| May 2, 5:32 PM EDT | Flash Flood Warning | RNK | Giles | 3 hr |
| May 2, 5:57 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 33 min |
| May 2, 6:02 PM EDT | Flash Flood Warning | RNK | Tazewell | 3 hr |
| May 2, 6:11 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 49 min |
| May 2, 6:17 PM EDT | Flash Flood Warning | RNK | Bland | 3 hr |
| May 2, 6:37 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 23 min |
| May 2, 7:04 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 26 min |
| May 2, 7:13 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 32 min |
| May 2, 7:30 PM EDT | Flash Flood Warning | RNK | Montgomery, Pulaski | 2 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.